Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Are my meds working?
Jun 23, 2003

Hi Dr. Boyle, I found out I was HIV+ in 1997. I think I was infected in 1989. I started on a three drug combo (Viracept/Epivir/Zerit) in 97 which worked very well and kept my viral load undetectible for years. My doctor switched my meds in November 2002 due to the side effects - neuropathy, lipoatrophy, cholesterol, etc. He put me on Trizivir alone. My viral load started blipping - the highest was 700. It finally settled down to 386 last month, but my Dr. decided to add Viramune to the Trizivir. I just got my labs back after one month of the new combo and my viral load only went down to 253. My dr. said he was surprised that it didn't bring me down to undetectible. I've only been on Viramune for a month - is it too soon to rule it out or do you think it's not working?

Thanks for your help! Alex

Response from Dr. Boyle

Your medications are "working", but not as well as they should. It is likely that you have Epivir resistance at this point and that may, in part, explain the underperformance of the regimen and the viral breakthrough when you were only on Trizivir. If you're tolerating the current regimen well you could continue on it and monitor you're viral load carefully, with a plan to change if you go back over 400 copies/mL, however, this risks the development of more resistance. Alternatives are (1) if you are <400 copies/mL, to once again intensify this regimen (for example, with Viread) or (2) to change to another regimen. I would favor 1 if you stay between 50-400 and 2 if you go back above 400.



Previous
pancreatitis
Next
Switching from Zerit to Viread

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement